Alert archive / Kansas / Winter Storm Warnings in 2023

Winter Storm Warning 1, NWS Dodge City, KS

January 20, 202314 counties in Kansas

NWS Dodge City, KS issued this winter storm warning at Jan 20, 2023, 3:52 AM CST for 14 counties in Kansas. It took effect at Jan 21, 2023, 12:00 AM CST. It was in force for 20 hr. 60 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 20, 2023, 3:52 AM CST (09:52 UTC)
In effect from
Jan 21, 2023, 12:00 AM CST
Expired
Jan 21, 2023, 8:00 PM CST
In force
20 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Lane County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Scott County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 8:00 AM CSTSNOW 3Cimarron, KS
Jan 21, 10:00 AM CSTSNOW 4.5Hanston, KS
Jan 21, 10:30 AM CSTSNOW 73 Nw Hanston, KS
Jan 21, 12:00 PM CSTSNOW 55 Sw Utica, KS
Jan 21, 12:00 PM CSTSNOW 5.5Schoenchen, KS
Jan 21, 12:00 PM CSTSNOW 6Deerfield, KS
Jan 21, 12:00 PM CSTSNOW 8Dighton, KS
Jan 21, 12:50 PM CSTSNOW 71 Wnw Hays, KS
Jan 21, 1:23 PM CSTSNOW 4Holcomb, KS
Jan 21, 1:28 PM CSTSNOW 55 N Scott City, KS
Jan 21, 1:30 PM CSTSNOW 6.51 S Manning, KS
Jan 21, 1:30 PM CSTSNOW 7Kalvesta, KS
Jan 21, 1:31 PM CSTSNOW 2.2Windhorst, KS
Jan 21, 1:32 PM CSTSNOW 6Lakin, KS
Jan 21, 1:32 PM CSTSNOW 6Wakeeney, KS
Jan 21, 1:32 PM CSTSNOW 6.5Victoria, KS
Jan 21, 1:33 PM CSTSNOW 9Dighton, KS
Jan 21, 1:34 PM CSTSNOW 5.57 Se Kalvesta, KS
Jan 21, 1:35 PM CSTSNOW 6Garden City, KS
Jan 21, 1:45 PM CSTSNOW 71 E Hays, KS
Jan 21, 2:00 PM CSTSNOW 4.5Syracuse, KS
Jan 21, 2:00 PM CSTSNOW 104 Se Dighton, KS
Jan 21, 2:15 PM CSTSNOW 71 W Hays, KS
Jan 21, 2:22 PM CSTSNOW 6.33 E Dodge City, KSAS OF 2 PM.
Jan 21, 2:30 PM CSTSNOW 6Ellis, KS
Jan 21, 2:45 PM CSTSNOW 5La Crosse, KS
Jan 21, 2:45 PM CSTSNOW 6Catherine, KS
Jan 21, 2:45 PM CSTSNOW 6.5Hays, KSSOCIAL MEDIA POST.
Jan 21, 2:50 PM CSTSNOW 6Lakin, KS
Jan 21, 2:51 PM CSTSNOW 5Hays, KS
Jan 21, 2:51 PM CSTSNOW 5Timken, KS
Jan 21, 3:00 PM CSTSNOW 71 N Hays, KS
Jan 21, 3:01 PM CSTSNOW 61 N Scott City, KS
Jan 21, 3:34 PM CSTSNOW 62 Nw Antonino, KS
Jan 21, 3:38 PM CSTSNOW 3Larned, KS
Jan 21, 4:00 PM CSTSNOW 52 Nnw Dodge City, KS
Jan 21, 4:00 PM CSTSNOW 72 Ne Kalvesta, KSSOCIAL MEDIA POST.
Jan 21, 4:13 PM CSTSNOW 45 Sse Plymell, KS
Jan 21, 4:15 PM CSTSNOW 6.5Modoc, KSREPORT RECEIVED FROM SOCIAL MEDIA.
Jan 21, 4:21 PM CSTSNOW 5.52 N Dodge City, KS
Jan 21, 4:24 PM CSTSNOW 5.3Burdett, KS
Jan 21, 4:26 PM CSTSNOW 62 Wnw Hays, KS
Jan 21, 4:27 PM CSTSNOW 78 Sse Nekoma, KS
Jan 21, 4:30 PM CSTSNOW 4Garfield, KSSOCIAL MEDIA POST.
Jan 21, 4:31 PM CSTSNOW 3Kinsley, KS
Jan 21, 4:32 PM CSTSNOW 4.5Ingalls, KSSOCIAL MEDIA.
Jan 21, 4:33 PM CSTSNOW 5.56 Ssw Brownell, KSSOCIAL MEDIA POST.
Jan 21, 4:36 PM CSTSNOW 6.51 N Cimarron, KSSOCIAL MEDIA POST.
Jan 21, 4:37 PM CSTSNOW 4Kinsley, KSSOCIAL MEDIA POST.
Jan 21, 4:37 PM CSTSNOW 5Charleston, KSSOCIAL MEDIA POST.
Jan 21, 4:38 PM CSTSNOW 54 N Cedar Bluff, KSSOCIAL MEDIA POST.
Jan 21, 4:39 PM CSTSNOW 81 Wnw Schoenchen, KSSOCIAL MEDIA POST.
Jan 21, 4:40 PM CSTSNOW 6Hanston, KSSOCIAL MEDIA POST.
Jan 21, 4:41 PM CSTSNOW 62 S Yocemento, KSSOCIAL MEDIA POST.
Jan 21, 4:41 PM CSTSNOW 71 Ene Scott City, KSSOCIAL MEDIA POST.
Jan 21, 4:42 PM CSTSNOW 10Dighton, KSCORRECTS PREVIOUS SNOW REPORT FROM DIGHTON. REPORT WAS RECEIVED THROUGH SOCIAL MEDIA.
Jan 21, 4:48 PM CSTSNOW 6.5Healy, KSSOCIAL MEDIA POST.
Jan 21, 4:49 PM CSTSNOW 43 S Dodge City, KS
Jan 21, 4:49 PM CSTSNOW 9.5Bazine, KS
Jan 21, 4:50 PM CSTSNOW 57 Nw Kinsley, KSSOCIAL MEDIA POST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1749 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS43 KDDC 200952
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
352 AM CST Fri Jan 20 2023

KSZ043>045-061>064-210715-
/O.UPG.KDDC.WS.A.0001.230121T0300Z-230122T0000Z/
/O.NEW.KDDC.WS.W.0001.230121T0300Z-230122T0000Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, 
and Hanston
352 AM CST Fri Jan 20 2023 /252 AM MST Fri Jan 20 2023/

...WINTER STORM WARNING IN EFFECT FROM 9 PM CST /8 PM MST/ THIS
EVENING TO 6 PM CST /5 PM MST/ SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 8 
  inches.

* WHERE...Portions of southwest and west central Kansas.

* WHEN...From 9 PM CST /8 PM MST/ this evening to 6 PM CST /5 PM 
  MST/ Saturday.

* IMPACTS...Plan on slippery road conditions and visibility
  commonly reduced to one half mile. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-210715-
/O.NEW.KDDC.WS.W.0001.230121T0300Z-230122T0000Z/
Trego-
Including the city of Wakeeney
352 AM CST Fri Jan 20 2023

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
CST SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 4 to 6 
  inches.

* WHERE...Trego County.

* WHEN...From 9 PM this evening to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility
  commonly reduced to one half mile. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ074>077-084-210715-
/O.UPG.KDDC.WS.A.0001.230121T0300Z-230122T0000Z/
/O.NEW.KDDC.WW.Y.0002.230121T0300Z-230122T0000Z/
Stanton-Grant-Haskell-Gray-Morton-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Cimarron, Montezuma, and Elkhart
352 AM CST Fri Jan 20 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST SATURDAY...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 
  inches. Winds gusting as high as 35 mph.

* WHERE...Stanton, Grant, Haskell, Gray and Morton Counties.

* WHEN...From 9 PM this evening to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility
  commonly reduced to one half mile. 




PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ031-046-065-066-078>081-085>090-210715-
/O.NEW.KDDC.WW.Y.0002.230121T0300Z-230122T0000Z/
Ellis-Rush-Pawnee-Stafford-Ford-Edwards-Kiowa-Pratt-Stevens-
Seward-Meade-Clark-Comanche-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Dodge City, Kinsley, Lewis, 
Greensburg, Haviland, Pratt, Hugoton, Liberal, Meade, 
Plains City, Fowler, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
352 AM CST Fri Jan 20 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
6 PM CST SATURDAY...

* WHAT...Total snow accumulations of up to 5 inches north. Lower 
  snow amounts near the Oklahoma line. 

* WHERE...Portions of central, south central and southwest 
  Kansas.

* WHEN...From 9 PM this evening to 6 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility
  commonly reduced to one half mile. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
5 follow-up statements
484 
WWUS43 KDDC 201812
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1212 PM CST Fri Jan 20 2023

KSZ031-046-065-077>079-210900-
/O.UPG.KDDC.WW.Y.0002.230121T0300Z-230122T0000Z/
/O.EXB.KDDC.WS.W.0001.230121T0600Z-230122T0200Z/
Ellis-Rush-Pawnee-Gray-Ford-Edwards-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
Cimarron, Montezuma, Dodge City, Kinsley, and Lewis
1212 PM CST Fri Jan 20 2023

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM
CST SATURDAY...

* WHAT...Total snow accumulations of 4 to 6 inches.

* WHERE...Portions of central and southwest Kansas.

* WHEN...From midnight tonight to 8 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ030-043>045-061>064-210900-
/O.EXT.KDDC.WS.W.0001.230121T0600Z-230122T0200Z/
Trego-Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-
Including the cities of Wakeeney, Scott City, Scott State Lake, 
Dighton, Ness City, Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, and Hanston
1212 PM CST Fri Jan 20 2023 /1112 AM MST Fri Jan 20 2023/

...WINTER STORM WARNING NOW IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO 8 PM CST /7 PM MST/ SATURDAY...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 
  inches.

* WHERE...West central Kansas.

* WHEN...From midnight CST /11 PM MST/ tonight to 8 PM CST /7 PM 
  MST/ Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ066-074>076-080-081-084>090-210900-
/O.EXT.KDDC.WW.Y.0002.230121T0600Z-230122T0200Z/
Stafford-Stanton-Grant-Haskell-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Greensburg, Haviland, 
Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
1212 PM CST Fri Jan 20 2023

...WINTER WEATHER ADVISORY NOW IN EFFECT FROM MIDNIGHT TONIGHT TO
8 PM CST SATURDAY...

* WHAT...Total snow accumulations of up to 4 inches, with Lower
  amounts around Liberal and Elkhart.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From midnight tonight to 8 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
970 
WWUS43 KDDC 210919
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
319 AM CST Sat Jan 21 2023

KSZ030-031-043>046-061>065-077>079-220200-
/O.CON.KDDC.WS.W.0001.000000T0000Z-230122T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Gray-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, Dodge City, Kinsley, and Lewis
319 AM CST Sat Jan 21 2023 /219 AM MST Sat Jan 21 2023/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM
MST/ THIS EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 
  inches.

* WHERE...West central Kansas.

* WHEN...From midnight CST /11 PM MST/ tonight to 8 PM CST /7 PM 
  MST/ Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ066-074>076-080-081-084>090-220200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-230122T0200Z/
Stafford-Stanton-Grant-Haskell-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Greensburg, Haviland, 
Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
319 AM CST Sat Jan 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Total snow accumulations of up to 4 inches. Lesser 
  amounts near the Oklahoma line.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From midnight tonight to 8 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
839 
WWUS43 KDDC 211616
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
1016 AM CST Sat Jan 21 2023

KSZ030-031-043>046-061>065-077>079-220200-
/O.CON.KDDC.WS.W.0001.000000T0000Z-230122T0200Z/
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Gray-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Scott City, 
Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin,
Deerfield, Garden City, Jetmore, Hanston, Larned, Cimarron, 
Montezuma, Dodge City, Kinsley, and Lewis
1016 AM CST Sat Jan 21 2023 /916 AM MST Sat Jan 21 2023/

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM
MST/ THIS EVENING...

* WHAT...Heavy snow expected. Total snow accumulations of 5 to 8 
  inches.

* WHERE...West central Kansas.

* WHEN...From midnight CST /11 PM MST/ tonight to 8 PM CST /7 PM 
  MST/ Saturday.

* IMPACTS...Plan on slippery road conditions and visibility
  reduced to one quarter mile at times. 

* ADDITIONAL DETAILS...Snow is expected to end by 6 pm Saturday
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ066-074>076-080-081-084>090-220200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-230122T0200Z/
Stafford-Stanton-Grant-Haskell-Kiowa-Pratt-Morton-Stevens-Seward-
Meade-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Greensburg, Haviland, 
Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, 
Ashland, Minneola, Coldwater, Lake Coldwater, Protection, 
Medicine Lodge, and Kiowa
1016 AM CST Sat Jan 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Total snow accumulations of up to 4 inches. Lesser 
  amounts near the Oklahoma line.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...From midnight tonight to 8 PM CST Saturday.

* IMPACTS...Plan on slippery road conditions and visibility 
  commonly reduced to one half mile.

* ADDITIONAL DETAILS...Snow is expected to end by 6 pm Saturday
  evening. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Turner
130 
WWUS43 KDDC 212344
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
544 PM CST Sat Jan 21 2023

KSZ043-044-061>063-077-220045-
/O.CAN.KDDC.WS.W.0001.000000T0000Z-230122T0200Z/
Scott-Lane-Hamilton-Kearny-Finney-Gray-
Including the cities of Scott City, Scott State Lake, Dighton, 
Syracuse, Lakin, Deerfield, Garden City, Cimarron, and Montezuma
544 PM CST Sat Jan 21 2023 /444 PM MST Sat Jan 21 2023/

...WINTER STORM WARNING IS CANCELLED...

Accumulating snow has ended. As a result, the winter Storm 
warning has been cancelled.

Hazardous travel conditions will persist in association with 
lingering snow and ice on area roads.

$$

KSZ074>076-084>087-220045-
/O.CAN.KDDC.WW.Y.0002.000000T0000Z-230122T0200Z/
Stanton-Grant-Haskell-Morton-Stevens-Seward-Meade-
Including the cities of Johnson City, Ulysses, Sublette, Satanta,
Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler
544 PM CST Sat Jan 21 2023

...WINTER WEATHER ADVISORY IS CANCELLED...

Accumulating snow has ended. As a result, the winter weather
advisory has been cancelled.

Hazardous travel conditions will persist in association with 
lingering snow and ice on area roads.

$$

KSZ030-031-045-046-064-065-078-079-220200-
/O.CON.KDDC.WS.W.0001.000000T0000Z-230122T0200Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, Dodge City, Kinsley, 
and Lewis
544 PM CST Sat Jan 21 2023

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Isolated moderate to heavy snow. Additional snow
  accumulations over the next few hours of up to one inch. Total 
  snow accumulation of 6 to 8 inches. 

* WHERE...Portions of central, south central, southwest and west 
  central Kansas.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ066-080-081-088>090-220200-
/O.CON.KDDC.WW.Y.0002.000000T0000Z-230122T0200Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
544 PM CST Sat Jan 21 2023

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 PM CST THIS
EVENING...

* WHAT...Snow. Additional snow accumulations of up to one inch.

* WHERE...Portions of south central and southwest Kansas.

* WHEN...Until 8 PM CST this evening.

* IMPACTS...Plan on slippery road conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
966 
WWUS43 KDDC 220148
WSWDDC

URGENT - WINTER WEATHER MESSAGE
National Weather Service Dodge City KS
748 PM CST Sat Jan 21 2023

KSZ030-031-045-046-064-065-078-079-220300-
/O.EXP.KDDC.WS.W.0001.000000T0000Z-230122T0200Z/
Trego-Ellis-Ness-Rush-Hodgeman-Pawnee-Ford-Edwards-
Including the cities of Wakeeney, Pfeifer, Hays, Ness City, 
La Crosse, Jetmore, Hanston, Larned, Dodge City, Kinsley, 
and Lewis
748 PM CST Sat Jan 21 2023

...WINTER STORM WARNING WILL EXPIRE AT 8 PM CST THIS EVENING...

Accumulating snow has ended. As a result, the winter Storm 
warning has been cancelled.

Hazardous travel conditions will persist in association with 
lingering snow and ice on area roads.


$$

KSZ066-080-081-088>090-220300-
/O.EXP.KDDC.WW.Y.0002.000000T0000Z-230122T0200Z/
Stafford-Kiowa-Pratt-Clark-Comanche-Barber-
Including the cities of St. John, Stafford, Macksville, 
Greensburg, Haviland, Pratt, Ashland, Minneola, Coldwater, 
Lake Coldwater, Protection, Medicine Lodge, and Kiowa
748 PM CST Sat Jan 21 2023

...WINTER WEATHER ADVISORY WILL EXPIRE AT 8 PM CST THIS EVENING...

Accumulating snow has ended. As a result, the winter weather 
advisory has been cancelled.

Hazardous travel conditions will persist in association with 
lingering snow and ice on area roads.


$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 20, 3:18 AM CST, 34 minutes earlier.

Area forecast discussion, Jan 20, 3:18 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
318 AM CST Fri Jan 20 2023

.SHORT TERM...(Today through Saturday)
Issued at 315 AM CST Fri Jan 20 2023

Thin scattered cirrus was overspreading western Kansas overnight
well ahead of an upper low over the desert southwest heading in
our direction. The boundary layer wind field remained light, and
forecast to become lighter though the day as and 850 mb ridge axis
sets up around mid afternoon. Still increasing clouds ahead of
the incoming aforementioned system – and models show cloud cover
increasing rapidly in the late afternoon and early evening as
rapid surface pressure falls across northeast New Mexico trigger a
cyclonic response in the wind field. Lots of mid level clouds
overspread the area late afternoon while models still warm
temperatures into the low 50s over the southern portion of the DDC
forecast area. Cooler 40s are fairly well agreed upon my the
models farther north along the I-70 corridor.

By early evening, dynamic lift rain showers spread north, and the
same precipitation regime will be in the snow phase farther north
over highway 400 and northwards as the cold air
advection/frontogenesis, upslope enhancement and diurnal cooling
influence the sensible weather. Overall Impacts wise, this is
mainly a developing heavy snow episode without a lot of other
impacts, The moderate snowfall will cause widespread covered
slippery roads and visibility commonly under a mile and to between
quarter and half mile at times based on roughly half inch an hour
rates. Winds will be light enough to preclude much drifting
potential. Still Moderate impacts will be widespread over areas
from around Garden city and north, where the trough of warm air
aloft should have time to enhance snow amounts. There we’ve drawn
up a winter storm warning for heavy snow along and north of
Highway 400 from Syracuse to Garden City and northeast to
Wakeeney. The rest of the forecast area is in an winter weather
advisory as more uncertainty exists. Probably only a dusting is
going to fall along the KS/OK line, but a large gradient of snow
could still impact highways over the northern reaches of these
southern tier counties. Timing wise, the 6 am to early afternoon
timeframe will be the window of the bulk of the accumulation, with
snow rates rapidly diminishing in the early afternoon into
central Kansas counties.

Much colder air, most probably in the teens, is anticipated
Saturday night and Sunday morning northwest, however with plenty
of model consensus for more mild upper 20s over the southeast
counties.

.LONG TERM...(Saturday night through Thursday)
Issued at 315 AM CST Fri Jan 20 2023

Around Monday, a second event has been rather well advertised and
agreed upon by the medium range models, and based on ensemble
products, like the probabilistic winter storm severity index, this
next system might only bring minor impacts, but have a greater
probability for more broad accumulations of snow and the resultant
impacts of slippery roads across the southern reaches of our
area, like the OK state line tier of counties – areas perhaps not
as badly impacted by this first storm. That system also looks like
wind may play more of a factor especially in the western
counties/higher terrain. The event is not as impressive however
with the emcwf extreme forecast index and shift of tails, and a
broad range of outcomes on precipitation placement still exits 4-5
days out.

A dry but fairly cold regime lingers following this second
synoptic trough into the midweek period. NBM highs are in the
typical wintry 30’s while lows consensus are in the teens each
morning.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1122 PM CST Thu Jan 19 2023

Rain and snow will probably begin to impact the far southwest
Kansas after 00 UTC Saturday , and begin to spread area wide,
becoming all snow by the mid to late evening. The bulk, and front
end of this TAF time frame will remain a VFR weather regime with
only some high thin cirrus thickening later in the day. Light and
variable winds give was to more southeast winds up to 20 knots in
the Liberal area by mid afternoon. By 06 Z Saturday and beyond,
look for widespread accumulating snow with impacts to visibility
typically about a mile, down to ½ mile with a quarter inch to half
inch per hour rates being common through noon Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  50  28  35  18 /   0  80  90  10
GCK  48  27  33  16 /   0  90  90  10
EHA  52  26  36  18 /  10  80  80  10
LBL  53  27  36  16 /   0  70  80  10
HYS  43  25  33  14 /   0  70  80  10
P28  50  31  38  24 /   0  50  80  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from this evening through Saturday afternoon
for KSZ043>045-061>064-074>077-084.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Jan 19, 4:11 AM CST, 23 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
411 AM CST Thu Jan 19 2023

KSZ030-031-043>046-061>066-074>081-084>090-201015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
411 AM CST Thu Jan 19 2023 /311 AM MST Thu Jan 19 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A Winter Storm Watch is in effect for Friday night and Saturday.
Please see the Winter Storm Watch message for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another strong storm system may bring additional snow to the
region as early as Sunday night and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

33

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:52 AM CSTWinter Weather AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Ford and 13 more40 hr

Nearby

Winter Storm Warnings in Kansas, 2023Every winter storm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.